Indiana, 2017

Damaging Wind in Indiana, June 16, 2017

June 16, 2017 · NWS IND · 1 event in 1 county or zone

A storm developed within a cluster of convection along the Illinois-Indiana state line, northwest of Cayuga. This storm continued to develop and push east southeast, causing tree damage in southern Fountain County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A storm developed within a cluster of convection along the Illinois-Indiana state line, northwest of Cayuga. This storm continued to develop and push east southeast, causing tree damage in southern Fountain County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 16, 5:57 PM EST, 8 minutes earlier.

Area forecast discussion, Jun 16, 5:57 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
657 PM EDT Fri Jun 16 2017

.UPDATE...

The Near Term and Aviation sections have been updated.

&&

.SYNOPSIS...
Issued at 327 PM EDT Fri Jun 16 2017

High pressure ridge over the southeast U.S. will retreat to the
east.   Low pressure moving into the central plains will track
across the upper midwest and Great lakes over the weekend.  A
cold front will push across Indiana by Sunday.  Dry and slightly
cooler weather will occur early next week after the weekend.  But
warmer weather and a chance of more storms will return by the middle
of next week.

&&

.NEAR TERM /Tonight and Saturday/...
Issued at 657 PM EDT Fri Jun 16 2017

Based on latest HRRR runs and ongoing convective development, have
brought the slight chance of thunder down into Indy metro for a
few hours this evening. Storms appear to be forming on a weak
convergence zone but are significantly diurnal in nature, which
will limit their persistence into the overnight. Previous
discussion follows.

Issued at 327 PM EDT Fri Jun 16 2017

Radar indicated scattered thunderstorms across the middle
Mississippi valley...southern great lakes and and south central Ohio.
Models and water vapor satellite indicate a weak upper disturbance
will move east across northern Indiana early this evening.  Air mass
over central Indiana has been capped and nothing has developed in
our area so far.  The rapid refresh model indicates there could be
an isolated thunderstorm over northern and far western sections
early this evening...then mostly dry weather will occur overnight
with perhaps a slight chance of more storms reaching western
sections towards daybreak.   Will keep areas from INDY and to the
southeast dry overnight with slight chance POPS north and west early
this evening and slight chance POPS mainly west again late tonight.

On Saturday there will go with chance POPS most areas by afternoon
as another weather disturbance moves our way along with a bit more
moisture.   Lows tonight will be in the upper 60s to near 70 and
highs Saturday will be in the middle 80s to around 90 which is close
to a MOS blend.

&&

.SHORT TERM / Saturday night through Monday/...
Issued at 327 PM EDT Fri Jun 16 2017

Forecast challenges focus on storm chances Saturday night into
Sunday as a very warm and unstable airmass will occur ahead of a
cold front approaching from the northwest.

Models indicate two waves of convection with one moving our way and
weakening late Saturday and then a stronger one moving our way
Saturday night.  Air mass will be quite unstable with MU capes in
excess of 2000 J/KG and models hint at a possible MCS Saturday
night.  Will go with likely POPS over northern sections and high
chance POPS elsewhere Saturday night.

Sunday could be wet as well as a cold front moves through our way.
Will go with likely POPS south and chance POPS elsewhere Sunday with
storms ending from the northwest late Sunday.

Other than a slight chance of storms south Sunday evening...mostly
dry and cooler weather will occur Sunday night and Sunday as high
pressure behind the cold front builds east.  The blended MOS gives
20 percent POPS far northeast late Monday...but all in all expect
dry and cooler weather to the the rule.

Stayed close to a MOS blend on temperatures most periods with lows
in the lower 70s Saturday night and lower 60s Sunday night.  Highs
will be in the lower 80s Sunday and upper 70s to near 80 Monday.

&&

.LONG TERM /Monday night through Friday/...
Issued at 225 PM EDT Fri Jun 16 2017

Dry weather will start the long term for Monday night in the wake
of a frontal passage. Then there will be only small or slight
chances for thunderstorms until Wednesday night while broad high
pressure is in place from the Plains through the Ohio Valley. From
Wednesday night on better chances for thunderstorms will arrive as
the upper pattern flattens out and a a couple of surface system
approach and move through the area. Temperatures will climb by a
degree or two each day, with highs reaching the middle 80s to
around 90 by Friday and low Friday morning getting back into the
upper 60s to lower 70s.

&&

.AVIATION /Discussion for the 17/00Z TAFs/...
Issued at 657 PM EDT Fri Jun 16 2017

VFR through the period outside of potential convective impacts.

Widely scattered storms this evening will impact LAF and may
briefly impact HUF/IND. Impacts are too uncertain for explicit
mention, but may include brief forays into MVFR territory if
convective cores move over the airfields.

Otherwise, patchy light fog will be possible tonight where rain
falls but unlikely to have significant impacts.

Somewhat more widespread convection is possible very late in the
period, but again, too uncertain for much more than vicinity
mention.

Winds will be around 10KT or below throughout the period,
generally out of the south.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...JH
NEAR TERM...JH/NIELD
SHORT TERM...JH
LONG TERM...CP
AVIATION...JH/NIELD
Hazardous weather outlook, Jun 16, 9:27 AM EST, 8 hours 38 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
1027 AM EDT Fri Jun 16 2017

INZ021-028>031-035>041-043>046-051-052-060-171430-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Vermillion-Parke-Putnam-Hendricks-
Vigo-Clay-Sullivan-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, and Terre Haute
1027 AM EDT Fri Jun 16 2017

This hazardous weather outlook is for northwestern central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Isolated to scattered thunderstorms are possible. A few
could be strong.

Hazards: Lightning...torrential rainfall and gusty winds.

Timing: Most likely from mid afternoon through the evening.

Discussion: Isolated to scattered thunderstorms will develop during
the afternoon and evening. Expect very warm and humid conditions
again today with heat indices warming into the lower to possibly mid
90s this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: There is a chance of thunderstorms at times through the
weekend. Severe storms are most likely Saturday evening and night
over the entire area...and across southeast portions of central
Indiana on Sunday. Large hail and damaging winds will be the main
threats...with storms also producing heavy rainfall and dangerous
cloud to ground lightning.

Discussion: Very warm, humid and unstable air will interact with
numerous upper disturbances and also with a cold front as it moves
through the area late Saturday night and Sunday. The result will be
scattered to numerous thunderstorms at times into Sunday. Additional
daily threats for scattered storms will develop Tuesday through much
of the upcoming week.

Heat indices on Saturday afternoon will peak in the mid and upper
90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible Saturday evening into the overnight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ042-047>049-053>057-061>065-067>072-171430-
Randolph-Marion-Hancock-Henry-Owen-Morgan-Johnson-Shelby-Rush-Greene-
Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-
Jackson-Jennings-
Including the cities of Indianapolis, Shelbyville, Bloomington,
Columbus, Vincennes, Bedford, and Seymour
1027 AM EDT Fri Jun 16 2017

This hazardous weather outlook is for central and southeastern Indiana.

.DAY ONE...Today and Tonight.

Outlook: Isolated thunderstorms are possible.

Hazards: Lightning...torrential rainfall and gusty winds.

Timing: Most likely from mid afternoon through the evening.

Discussion: Isolated thunderstorms could develop during the
afternoon and evening. Expect very warm and humid conditions again
today with heat indices warming into the lower to possibly mid 90s
this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: There is a chance of thunderstorms at times through the
weekend. Severe storms are most likely Saturday evening and night
over the entire area...and across southeast portions of central
Indiana on Sunday. Large hail and damaging winds will be the main
threats...with storms also producing heavy rainfall and dangerous
cloud to ground lightning.

Discussion: Very warm, humid and unstable air will interact with
numerous upper disturbances and also with a cold front as it moves
through the area late Saturday night and Sunday. The result will be
scattered to numerous thunderstorms at times into Sunday. Additional
daily threats for scattered storms will develop Tuesday through much
of the upcoming week.

Heat indices on Saturday afternoon will peak in the mid and upper
90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible Saturday evening into the overnight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jun 16, 4:44 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
544 PM EDT FRI JUN 16 2017

INZ029-162215-
Tippecanoe IN-
544 PM EDT FRI JUN 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TIPPECANOE COUNTY UNTIL
615 PM EDT...

At 544 PM EDT, Doppler radar was tracking a strong thunderstorm near
Otterbein, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lafayette, West Lafayette and Battle Ground.

LAT...LON 4056 8675 4043 8673 4046 8709 4056 8709
TIME...MOT...LOC 2144Z 271DEG 27KT 4055 8707

AW/JN
Special weather statement, Jun 16, 4:45 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
545 PM EDT FRI JUN 16 2017

INZ035-043-162215-
Fountain IN-Vermillion IN-
545 PM EDT FRI JUN 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR FOUNTAIN AND NORTH CENTRAL
VERMILLION COUNTIES UNTIL 615 PM EDT...

At 545 PM EDT, Doppler radar was tracking a strong thunderstorm near
Covington, or 13 miles southeast of Danville, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Covington, Veedersburg, Hillsboro, Kingman, Perrysville, Mellott,
Wallace and Yeddo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4013 8748 4013 8741 4014 8741 4020 8709
      3996 8709 3996 8748
TIME...MOT...LOC 2145Z 270DEG 18KT 4004 8739

AW/JN
Special weather statement, Jun 16, 5:17 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
617 PM EDT FRI JUN 16 2017

INZ029-162245-
Tippecanoe IN-
617 PM EDT FRI JUN 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TIPPECANOE COUNTY
UNTIL 645 PM EDT...

At 617 PM EDT, Doppler radar was tracking a strong thunderstorm over
West Lafayette, or near Lafayette, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lafayette, West Lafayette, Battle Ground and Purdue University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4056 8669 4042 8670 4042 8700 4056 8700
TIME...MOT...LOC 2217Z 267DEG 18KT 4048 8690

AW/JN
Special weather statement, Jun 16, 5:28 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
628 PM EDT FRI JUN 16 2017

INZ035-043-162315-
Fountain IN-Vermillion IN-
628 PM EDT FRI JUN 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR FOUNTAIN AND NORTHWESTERN
VERMILLION COUNTIES UNTIL 715 PM EDT...

At 627 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Covington, or 13 miles southeast of Danville, moving
east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Covington, Veedersburg, Cayuga, Hillsboro, Kingman, Perrysville,
Mellott, Wallace, Yeddo, Gessie and Lodi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4015 8753 4015 8749 4013 8749 4013 8741
      4014 8741 4015 8743 4017 8710 3995 8711
      3995 8753
TIME...MOT...LOC 2227Z 267DEG 16KT 4003 8742

AW/JN
Special weather statement, Jun 16, 5:57 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
657 PM EDT FRI JUN 16 2017

INZ028-029-035-162330-
Fountain IN-Warren IN-Tippecanoe IN-
657 PM EDT FRI JUN 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FOUNTAIN...
SOUTHWESTERN TIPPECANOE AND NORTHEASTERN WARREN COUNTIES UNTIL 730 PM
EDT...

At 657 PM EDT, Doppler radar was tracking a strong thunderstorm near
Otterbein, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lafayette, West Lafayette, Shadeland and Purdue University.

LAT...LON 4047 8681 4021 8689 4021 8690 4027 8707
      4030 8718 4034 8730 4048 8720 4048 8709
TIME...MOT...LOC 2257Z 276DEG 15KT 4039 8711

AW/JN

The radar

The Indianapolis radar (KIND), 90 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fountain

When
June 16, 6:05 PM EST
Where
Fountain County, 0.36 mi ESE of Kingman
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.968, -87.274

Several tree limbs of unknown size were downed in the Kingman area due to damaging thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706194.